Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 176, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2004, 6:02 AM CDT for Greenwood County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 6:02 AM CDT (11:02 UTC)
- Expired
- Jun 15, 2004, 7:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 151102
SVRICT
KSC073-151200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENWOOD COUNTY IN SOUTHEAST KANSAS
* UNTIL 700 AM CDT.
* AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF MILE POST 105 ON THE KANSAS
TURNPIKE...OR ABOUT 20 MILES SOUTH OF COTTONWOOD FALLS...MOVING
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR HAMILTON AROUND 625 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 700 AM CDT.
LAT...LON 3816 9631 3807 9635 3806 9649 3767 9650
3765 9599 3814 9597
$$
/JAKUB
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 15, 2:42 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT TUE JUN 15 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR WIND DAMAGE WITH THIS COMPLEX MOVING THROUGH WESTERN AND CENTRAL KANSAS THIS MORNING. TODAY: LOOKS TO BE A VERY ACTIVE MORNING SETTING UP FOR CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. UPPER COMPLEX OF STORMS MOVING THROUGH NORTHWEST KANSAS IS STARTING TO SHOW BOW SEGMENTS AS IT ACCELERATES EAST. PROFILERS ARE SHOWING A DECENT LOW LEVEL JET WITH A GOOD COLD POOL IN PLACE WITH THIS SQUALL LINE. WOULD NOT BE SURPRISED TO 70 TO 80 MPH WINDS WITH SOME OF THESE BOWING SEGMENTS, ESPECIALLY IN CENTRAL KANSAS MAINLY NORTH OF HUTCHINSON TO EL DORADO LINE. THINGS SHOULD BE VERY QUIET THIS AFTERNOON AS THE COLD POOL SETS UP CAMP OVER MOST OF THE CWFA. TONIGHT: LOOKS LIKE THINGS COULD GET GOING AGAIN ACROSS CENTRAL KANSAS LATE TONIGHT ESPECIALLY WITH DECENT ISENTROPIC LIFT SETTING UP ACROSS NORTHWEST KANSAS. THE ONLY THING THAT COULD NEGATE THINGS IS A WEAKER LOW LEVEL JET. THIS WOULD TEND TO FAVOR MORE OF HEAVY RAIN EPISODE SINCE THE CORFIDI VECTORS WOULD BE SMALL. STEERING FLOW WOULD ALSO KEEP MOST OF THE STORMS IN NORTHWEST KANSAS. WE WILL SEE. WEDNESDAY: UPPER LEVEL JET STREAK WILL BE IN PLACE ACROSS THE NORTHERN PLAINS. MEANWHILE, AN UPPER LEVEL WAVE WILL MOVE THROUGH THAT REGION AS WELL AND HELP PUSH A FRONTAL BOUNDARY SOUTH THROUGH CENTRAL KANSAS BY LATE IN THE DAY. THE AID WITH THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET WILL BRING A GOOD SHOT OF STORMS TO THAT AREA BY LATE AFTERNOON. OTHERWISE, THE REMAINDER OF THE REGION WILL SEE SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS DUE TO WEAK CAPPING. THURSDAY-SUNDAY: NO REAL BIG CHANGES IN THIS FORECAST PACKAGE AS TEMPERATURES LOOK TO BE IN GOOD SHAPE. CHANCES OF PRECIPITATION SHOULD LINGER AS THE FRONTAL BOUNDARY LURKS JUST SOUTH OF THE BORDER THURSDAY AND FRIDAY. THE FRONT SHOULD LIFT NORTH FRIDAY NIGHT BEFORE ANOTHER WAVE RIDES THROUGH THE NORTHERN PLAINS SATURDAY AND SURGES THE FRONT THROUGH. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 89 70 82 62 / 30 20 40 60 HUTCHINSON 90 69 77 62 / 30 20 50 50 NEWTON 89 69 79 62 / 30 20 50 60 ELDORADO 89 70 82 63 / 30 20 40 60 STROTHER FIELD 89 70 84 63 / 20 10 40 50 RUSSELL 91 67 76 59 / 50 40 60 40 GREAT BEND 91 67 77 60 / 40 30 50 40 SALINA 89 67 77 63 / 50 30 60 40 MCPHERSON 89 68 77 62 / 40 30 50 50 COFFEYVILLE 88 70 86 65 / 20 10 40 40 CHANUTE 88 70 85 64 / 20 10 40 40 IOLA 88 70 84 64 / 20 10 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jun 15, 5:49 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 549 AM CDT TUE JUN 15 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 549 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO TRACK THROUGH AREAS ALONG AND EAST OF INTERSTATE 35 THROUGH 9 AM. THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. AFTER THE THUNDERSTORMS EXIT THE AREA THIS MORNING IT SHOULD BE A RATHER QUIET AFTERNOON. HOWEVER, MORE STORMS MAY FIRE AFTER MIDNIGHT IN CENTRAL KANSAS. THE MAIN THREAT FROM THEST STORMS WILL BE VERY HEAVY RAINFALL AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL SLIDE INTO CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AND WEDNESDAY NIGHT. THIS FRONT WILL THEN STALL ACROSS AREAS SOUTH OF THE KANSAS BORDER THURSDAY THROUGH SATURDAY. THERE MAY BE A FEW SEVERE STORMS AS THE FRONT PASSES THROUGH WEDNESDAY AND WEDNESDAY EVENING. AFTER THE FRONT STALLS OUT WEDNESDAY NIGHT, THIS MAY SET THE STAGE FOR HEAVY RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO LATER STATEMENTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX
In the hours before
Local storm report, Jun 15, 4:07 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 AM TSTM WND GST ELLSWORTH 38.74N 98.23W
06/15/2004 68 MPH ELLSWORTH KS BROADCAST MEDIA
COURTESY KSN WEATHERLAB.
&&
CHANCELocal storm report, Jun 15, 4:45 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND GST 3 W LINDSBORG 38.57N 97.73W
06/15/2004 60 MPH MCPHERSON KS AMATEUR RADIO
&&
CHANCELocal storm report, Jun 15, 4:59 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 1 W MCPHERSON 38.37N 97.68W
06/15/2004 MCPHERSON KS LAW ENFORCEMENT
SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.
0449 AM HAIL 1 W MCPHERSON 38.37N 97.68W
06/15/2004 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
0458 AM TSTM WND GST MCPHERSON 38.37N 97.66W
06/15/2004 60 MPH MCPHERSON KS AMATEUR RADIO
&&
CHANCELocal storm report, Jun 15, 5:15 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND GST 2 E HILLSBORO 38.35N 97.17W
06/15/2004 70 MPH MARION KS LAW ENFORCEMENT
&&
CDBLocal storm report, Jun 15, 5:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 9 W HILLSBORO 38.35N 97.37W
06/15/2004 MCPHERSON KS EMERGENCY MNGR
US 56 AND MARION COUNTY LINE, TREES DOWN AND BUILDING
DAMAGED.
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 15, 12:20 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 55 min |
| Jun 15, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 63 min |
| Jun 15, 3:41 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 64 min |
| Jun 15, 3:46 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 54 min |
| Jun 15, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 66 min |
| Jun 15, 4:37 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 4:42 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
| Jun 15, 4:49 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
| Jun 15, 5:07 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Jun 15, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jun 15, 5:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 62 min |
| Jun 15, 5:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.